Side Effects of HIV Drugs
Below is a list of more common, milder effects associated with HIV drugs. Click the available links for more detailed information on the side effects listed.
Nausea and Vomiting
Nausea, or feeling sick to your stomach, is one of the most common side effects of taking HIV drugs. Vomiting, or throwing up, is also very common. Both of these occur when new, unknown substances -- like HIV drugs -- are introduced to our bodies.
The good news is that, when nausea and vomiting occur as side effects of new HIV drugs, they often get better after the first days or weeks of treatment. However, they can still be awfully unpleasant and reduce the quality of your daily life. Nausea and vomiting can get in the way of your taking your HIV drugs regularly or benefitting from the drugs you take (if you throw them up before they are digested). These side effects can also keep you from getting the proper nutrition your body needs.
It is important that you tell your health care provider if nausea is affecting your quality of life, especially your ability to eat and take medications. It is also important to tell your provider if you have vomiting lasting more than a few days, as that may lead to more serious problems.
Because nausea and vomiting are such common side effects with so many of the HIV drugs, switching drugs is often not helpful. Instead, there are some things you can do to manage nausea and vomiting:
If these tips do not work, there are prescription medications to prevent nausea and vomiting. Talk to your health care provider about which one would be best for you.
Diarrhea occurs when you have bowel movements more often than you usually do and/or have very loose, watery stool. Like nausea and vomiting, diarrhea can be unpleasant and reduce the quality of your life. It can also lead to dehydration and malnutrition (not getting enough nutrients from your food).
It is important to tell your health care provider if you have diarrhea for more than a few days so that he or she can find the cause and suggest appropriate treatments.
There are many approaches to treating or managing diarrhea:
For more information on managing your diarrhea, please see our Diarrhea info sheet.
Some HIV drugs can cause headaches. These headaches usually go away on their own and are not a sign of a serious condition or disease. However, if you experience severe pain, changes to your vision, dizziness, neck stiffness, fever, nausea and/or vomiting, tell your health care provider immediately, as these symptoms can indicate something more serious. Also tell your provider if your headaches are affecting your quality of life or ability to stick to your HIV drug regimen.
If headaches are bothering you, ask your health care provider if over-the-counter pain relievers like aspirin, Tylenol (acetaminophen), Advil or Motrin (ibuprofen), or Aleve (naproxen sodium) are right for you. You may also consider alternative or complementary therapies to manage headaches.
Rash is a common side effect of many of the HIV drugs, especially the non-nucleoside reverse transcriptase inhibitors (NNRTIs) such as Viramune (nevirapine) and Sustiva (efavirenz). Rashes are more common and more severe in women. It's important to check your skin for changes in color or any unusual bumps, especially after starting a new medication.
In rare situations, a rash is a symptom of a severe, life-threatening skin reaction called Stevens-Johnson syndrome. Call your health care provider immediately if you experience a bad rash or a rash together with any of the following symptoms: fever, lack of energy, general feeling of illness, muscle or joint aches, itchiness of the skin, mouth sores, bloodshot or dry eyes, and blisters, especially those that look like "targets," or "bulls-eyes."
Below is a list of less common, more serious side effects associated with HIV drugs. Click the available links for more detailed information on the side effects listed.
The kidneys are the two fist-sized, bean-shaped organs that filter blood and produce urine. They get rid of waste and maintain a healthy balance of many substances, including water and electrolytes.
Often, those with kidney disease -- especially early kidney disease -- do not notice any symptoms. This is why it is important to see your health care provider regularly for lab tests that pick up changes to your kidney function. Symptoms of kidney disease can include: too much or too little urine; urine that is foamy, pink, red, or brown; swollen hands or feet; muscle aches or cramps; fatigue and trouble concentrating.
Sometimes people develop a serious condition called acute renal failure (ARF) in response to certain HIV drugs. ARF happens when serious damage to the kidneys occurs in a short amount of time. ARF can lead to permanent kidney damage.
Some HIV drugs can cause liver problems. It is believed that women and people over the age of 50 are at higher risk of developing liver problems. Obesity, heavy alcohol use, and other liver problems (such as hepatitis B and C) can also increase this risk.
Some drugs, such as Viramune, can cause an allergic reaction in the liver that increases the liver enzymes in your blood soon after the medication is started. It is important that your health care provider do a blood test to check your liver frequently during the first few months that you are on this medication.
In addition, research has shown that women with more than 250 CD4 cells are 12 times more likely to develop life-threatening liver problems when they start Viramune. Viramune should not be used as first-time treatment in women with CD4 cell counts over 250. Women with over 250 CD4 cells should not switch to Viramune unless there are no other options. Women whose CD4 cells rise to over 250 while taking Viramune do not need to discontinue or switch their treatment.
For more information, please see our info sheet on Caring for your Liver.
The term lipodystrophy is used to describe a number of body shape changes that result from the addition or loss of body fat. While HIV+ men and women both experience body shape changes, women are more likely to experience fat gain in the breasts, stomach, and upper bodies. Lipodystrophy can cause big changes in your appearance. If you are concerned about how you look, speak to your health care provider before making any changes to your HIV drug regimen.
Lipdystrophy also involves metabolic problems such as high blood glucose (sugar) and high lipid levels (cholesterol and triglycerides). The exact causes of lipodystrophy are not known, but may include HIV and/or certain HIV drugs.
For more information on this topic, see our info sheet on Lipodystrophy and Body Changes.
Peripheral neuropathy (PN) happens when the nerves between the feet and/or hands and the spinal cord become damaged. Like frayed wires that can spark or misfire, these damaged nerves do not send their electrical signals properly. As a result, PN can cause feelings of numbness, tingling, burning, itching, or shooting pain. Some people with PN describe their pain as "holding a lit match to my feet," or "walking on broken glass."
PN pain can be constant or occasional, and usually occurs on both sides of the body. Some older HIV drugs such as Zerit and Videx can be toxic to the nerves and cause PN. Unfortunately, there are no approved medical treatments to cure PN. For now, the key to treating PN is to remove the cause and control the pain.
For more information on this topic, see our info sheet on Peripheral Neuropathy.
Lactic Acidosis is a buildup of lactic acid in the blood. It is a rare but serious complication of some nucleoside reverse transcriptase inhibitors (NRTIs) such as Zerit (stavudine or d4T) and Videx (didanosine or ddI). Women (especially pregnant women), overweight people, and those with a long history of NRTI use are more likely to develop lactic acidosis. Symptoms include fatigue, nausea, vomiting, stomach pain, shortness of breath, and weakness in the arms and legs. If you notice any of these symptoms, call your health care provider right away.
For more information on this topic, see our info sheet on Lactic Acidosis.
This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)